Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 204, NWS Springfield, MO

May 3, 2006Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2006, 12:57 PM CDT for Oregon County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2006, 12:57 PM CDT (17:57 UTC)
Expired
May 3, 2006, 2:00 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:53 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 3, 11:53 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT WED MAY 3 2006

...MESOSCALE CONVECTIVE DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL APPEARS TO BE INCREASING FROM CENTRAL
MISSOURI BACK INTO EXTREME SOUTHEAST KANSAS.  ANOTHER AREA OF
CONCERN IS ALONG THE OZARK PLATEAU FROM SPRINGFIELD OVER TO
TEXAS...DENT...AND SHANNON COUNTIES WHERE VISIBLE SAT SHOWS ENHANCED
CU DEVELOPING.

STRONG TO SEVERE STORMS MAY DEVELOP ALONG A COUPLE OF
RESIDUAL CONVECTIVE BOUNDARIES POSITIONED ALONG THE PREVIOUSLY
MENTIONED AREAS.  DECENT HEATING HAS DESTABILIZED THE AIRMASS OVER
SOUTHERN MISSOURI...WHERE 0-1KM COMPUTED CAPES HAVE INCREASED TO
AROUND 1500-2000 J/KG.  AN 18Z RAOB WILL BE RELEASED AT AROUND NOON
TO ASSESS CAP STRENGTH...BUT 12Z SGF RAOB AND SHORT TERM MODEL
ANALYSIS WOULD SUGGEST WEAK INHIBITION ACROSS THE AREA.  THEREFORE
MODEST LOW LEVEL MOISTURE CONVERGENCE ALONG ANY SMALL SCALE BOUNDARY
MAY BE SUFFICIENT FOR STORM INITIATION.  ANOTHER POTENTIAL TRIGGER
IS LOCATED ACROSS KANSAS IN THE FORM OF AN UPPER LEVEL SHORTWAVE.
THIS MAY ALSO AID IN DEVELOPMENT LATE THIS AFTERNOON AND EVENING AS
MODEST LARGE SCALE ASCENT SPREADS ACROSS THE REGION.

12Z SGF RAOB ANALYZED STEEP MID LEVEL LAPSES RATES FROM THE TOP OF
THE NOCTURNAL INVERSION UP TO AROUND 550 MB.  THIS HAS YIELDED LARGE
NORMALIZED CAPES WITHIN THE -10 TO -30 LAYER (HAIL GROWTH LAYER).
DEEP AND LOW LEVEL SHEAR VALUES ARE QUITE WEAK FOR THE TIME OF
YEAR...HOWEVER...STRONG INSTABILITY SHOULD COMPENSATE FOR THE WEAK
SHEAR FOR A FEW ORGANIZED STORMS.  -20 HEIGHTS ARE BELOW 20000 FEET
AND WET-BULB ZERO LEVELS ARE AROUND 9000 FEET...THEREFORE...LARGE
HAIL APPEARS TO BE THE PRIMARY HAZARD...POTENTIALLY UP TO THE SIZE
OF GOLF BALLS WITH THE STRONGER STORMS.  AN ISOLATED SEVERE WIND
GUST CAN NOT BE RULED OUT AS WELL.

CRAMER

.DISCUSSION...

SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)...

MCS ACTIVITY HAS BEEN CONFINED TO EASTERN OKLAHOMA AND NORTH CENTRAL
KANSAS EARLY THIS MORNING...WHERE LOW LEVEL BOUNDARIES HAVE AIDED
CONVECTION. OUR AREA WAS LIKELY STABILIZED SOMEWHAT BY OUTFLOW
FROM TUESDAY AFTERNOON MCS OVER EASTERN OK.

ANOTHER BATCH OF SCATTERED STORMS HAS DEVELOPED OVER NORTH CENTRAL
MISSOURI WITHIN THE NORTHEAST QUADRANT OF AN 850 MB THETA E AXIS.
THIS AREA OF CONVECTION LOOKS LIKE IT WILL BUILD SOUTHEAST INTO OUR
NORTHEAST COUNTIES BRIEFLY DURING THE EARLY MORNING. OTHERWISE
EXPECT MAIN SHOW FOR OUR AREA TO BE WITH MCS ALONG THE LEADING EDGE
OF AN APPROACHING COLD FRONT CURRENTLY EXTENDING FROM LINCOLN TO
SALINA.

CERTAINLY DO NOT WANT TO LOWER POPS TOO MUCH WITH MOIST AXIS AND
COLD FRONT APPROACHING TODAY. HOWEVER HAVE TRIMMED BACK POPS FOR THE
MORNING...WITH MAINLY LIKELY POPS GOING INTO THE AFTERNOON.
INCREASING CLOUD COVER SHOULD KEEP TEMPERATURES DOWN SEVERAL DEGREES
FROM YESTERDAY/S VALUES...ESPECIALLY OVER OUR WESTERN ZONES...WHERE
CONVECTIVE CLOUD DEBRIS WILL HAVE GREATEST IMPACT.

FOR TONIGHT WILL KEEP PRECIP GOING THROUGH TONIGHT AS COLD FRONT
TRAVERSES THE AREA. VERTICAL WIND SHEAR STILL LOOKS PRETTY
WEAK...HOWEVER STILL SEE HEAVY RAINFALL AND HAIL POTENTIAL AS PWATS
INCREASE TO OVER 1.25 INCHES...K INDICES EXCEED 30 AND CAPES
APPROACH 2000 J/KG.

COLD FRONT SLOWS TO A CRAWL OVER NORTHERN ARKANSAS AND SOUTHEAST OK
ON THURSDAY AS UPPER FLOW BECOMES MORE PARALLEL TO THE FRONT. WILL
CARRY HIGHEST POPS ALONG THE SOUTHERN BORDER COUNTIES THROUGH
THURSDAY AND INTO FRIDAY. PWATS REMAIN WELL OVER AN INCH...SO EXPECT
HEAVY RAIN/FLOOD POTENTIAL TO CONTINUE MAINLY SOUTH OF HIGHWAY 60.

TERRY
&&

PREVIOUS LONG TERM DISCUSSION (SATURDAY THROUGH TUESDAY)...

MED RANGE GUIDANCE AND ENSEMBLES ARE IN GENERALLY AGREEMENT DURING
THIS TIME FRAME. SHORTWAVE RIDING WILL BRIEFLY BUILD IN JUST IN TIME
FOR THE WEEKEND BEFORE ANOTHER TROUGH APPROACHES BY THE BEGINNING OF
NEXT WEEK. SFC HIGH PRESSURE WILL BE IN CONTROL SATURDAY INTO
SUNDAY. BELOW AVERAGE...BUT PLEASANT... TEMPS ARE ON TAP WITH LOWS
MAINLY IN THE 40S (A FEW UPPER 30S NOT OUT OF THE REALM OF
POSSIBILITY) AND HIGHS MAINLY IN THE 60S. BY MONDAY...A DISTURBANCE
WILL APPROACH FROM THE WEST. TIMING/STRENGTH OF THIS FEATURE UP TO
DEBATE THIS EARLY IN THE GAME...PARTICULARLY GIVEN INCREASING
ENSEMBLE SPREAD. THUS HAVE INTRODUCED LOW END POPS AND RETURNED
TEMPS TO NEAR AVERAGE.

GAGAN

&&

.AVIATION...

FOR THE 12Z TAFS...WILL CONTINUE TO BACK TIMING ON CONVECTION FROM
THE 06Z TAFS. COLD FRONT IN EAST CENTRAL KANSAS APPEARS TO BE
SLOWING SOMEWHAT. LOOKS LIKE SOUTHERN MISSOURI STABILITY IS BEING
IMPACTED SOME BY MCS IN EASTERN OKLAHOMA THIS MORNING AS WELL.
STARTING TO SEE SOME LIGHTNING STRIKES UP AROUND KMCI...BUT THAT
SHOULD ONLY REACH INTO CENTRAL MISSOURI THIS MORNING. SO WILL MOST
LIKELY BACK TIMING FOR CONVECTION TO GET GOING DOWN THIS WAY UNTIL
AFTERNOON. WILL PROBABLY TWEAK TAFS TO GO PREDOMINANT SHOWERS WITH
SOME TEMPO TSTMS. ONCE SHOWERS GET GOING...CEILINGS SHOULD BECOME
PREDOMINANTLY MVFR...SO WILL KEEP WITH CEILINGS OF 1000 TO
2000 FEET EXPECTED AND VISIBILITIES.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 3, 5:26 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT WED MAY 3 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
526 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  GOLF BALLS...WIND GUSTS TO 50 MPH AND TORRENTIAL RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG A COLD FRONT THAT
  WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT.
  ATMOSPHERIC INSTABILITY ACROSS THE AREA WILL BE SUFFICIENT FOR
  STORMS TO PRODUCE LARGE HAIL...UP TO THE SIZE OF GOLF BALLS.
  ALSO...MOISTURE CONTENT OF THE AIRMASS OVER THE REGION WILL
  ALLOW THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL WHICH
  COULD LEAD TO FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY AS
  THE COLD FRONT STALLS NEAR THE ARKANSAS BORDER...AND INTERACTS
  WITH SEVERAL UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
  AFTERNOON AND TONIGHT.

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 3, 9:59 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             ELDON                   38.35N 92.58W
05/03/2006  E0.88 INCH       MILLER             MO   POST OFFICE

            PENNY TO NICKEL SIZE HAIL

&&

SCHULTZ
Local storm report, May 3, 12:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             6 S SALEM               37.56N 91.54W
05/03/2006  E0.88 INCH       DENT               MO   PUBLIC

&&

SCHULTZ
Local storm report, May 3, 12:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             6 S SALEM               37.56N 91.54W
05/03/2006  E0.88 INCH       DENT               MO   PUBLIC

&&

SCHULTZ
Local storm report, May 3, 12:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             6 S SALEM               37.56N 91.54W
05/03/2006  E1.25 INCH       DENT               MO   PUBLIC

            HALF DOLLAR AND QUARTER SIZE HAIL

&&

SCHULTZ
Local storm report, May 3, 12:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             WEST PLAINS             36.73N 91.85W
05/03/2006  E1.00 INCH       HOWELL             MO   POST OFFICE

            QUARTER SIZE HAIL

&&

SCHULTZ
Local storm report, May 3, 12:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             WEST PLAINS             36.73N 91.85W
05/03/2006  E1.00 INCH       HOWELL             MO   LAW ENFORCEMENT

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:41 AM CDTSevere Thunderstorm WarningSGFCamden, Morgan39 min
May 3, 12:14 PM CDTSevere Thunderstorm WarningSGFDent61 min
May 3, 12:42 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 3, 12:46 PM CDTTornado WarningSGFDent22 min
May 3, 12:59 PM CDTSevere Thunderstorm WarningSGFShannon76 min
May 3, 1:04 PM CDTSevere Thunderstorm WarningSGFPolk36 min
May 3, 1:20 PM CDTSevere Thunderstorm WarningSGFDallas57 min
May 3, 1:40 PM CDTTornado WarningSGFOregon65 min
May 3, 1:44 PM CDTFlash Flood WarningSGFShannon6 hr
May 3, 1:57 PM CDTSevere Thunderstorm WarningSGFHowell43 min
May 3, 2:15 PM CDTFlash Flood WarningSGFOregon6 hr
May 3, 2:33 PM CDTFlash Flood WarningSGFHowell6 hr
May 3, 3:33 PM CDTTornado WarningSGFVernon72 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningSGFTexas56 min
May 3, 6:22 PM CDTTornado WarningSGFBarton, Vernon53 min
May 3, 2:49 PM CDTTornado WarningSGFBourbon71 min
May 3, 5:54 PM CDTSevere Thunderstorm WarningSGFBourbon51 min
May 3, 6:04 PM CDTTornado WarningSGFBourbon, Crawford39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.